Journal d’Analyse Mathématique

, Volume 90, Issue 1, pp 27–87 | Cite as

Liouville-type theorems and harnack-type inequalities for semilinear elliptic equations

  • YanYan Li
  • Lei Zhang


Compact Subset Maximum Principle Elliptic Equation Harnack Inequality Nonlinear Elliptic Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    H. Berestycki, L. Caffarelli and L. Nirenberg,Symmetry for elliptic equations in a half space, inBoundary Value Problems for Partial Differential Equations and Applications, RMA Res. Notes Appl. Math. 29, Masson, Paris, 1993, pp. 27–42.Google Scholar
  2. [2]
    H. Berestycki, L. Caffarelli and L. Nirenberg,Inequalities for second-order elliptic equations with applications to unbounded domains, I. A celebration of John F. Nash, Jr., Duke Math. J.81 (1996), 467–494.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    H. Berestycki, L. Caffarelli and L. Nirenberg,Monotonicity for elliptic equations in unbounded Lipschitz domains, Comm. Pure Appl. Math.50 (1997), 1089–1111.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    H. Berestycki and L. Nirenberg,Monotonicity, symmetry and antisymmetry of solutions of semilinear elliptic equations, J. Geom. Phys.5 (1988), 237–275.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    H. Berestycki and L. Nirenberg,Some qualitative properties of solutions of semilinear elliptic equations in cylindrical domains, inAnalysis, et cetera, Academic Press, Boston, MA, 1990, pp 115–164.Google Scholar
  6. [6]
    H. Berestycki and L. Nirenberg,On the method of moving planes and the sliding method, Bol. Soc. Brasil. Mat.22 (1991), 1–37.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    H. Berestycki and L. Nirenberg,Traveling fronts in cylinders, Ann. Inst. H. Poincaré Anal. Non Linéaire9 (1992), 497–572.zbMATHMathSciNetGoogle Scholar
  8. [8]
    H. Berestycki, L. Nirenberg and S. R. S. Varadhan,The principle eigenvalues for second order elliptic operators in general domains, Comm. Pure Appl. Math.47 (1994), 47–92.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    G. Bianchi,Non-existence of positive solutions to semilinear elliptic equations onn or+n through the method of moving planes, Comm. Partial Differential Equations22 (1997), 1671–1690.zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    H. Brezis,Semilinear equations inN without conditions at infinity, Appl. Math. Optim.12 (1984), 271–282.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    H. Brezis, Y. Y. Li and I. Shafrir,A sup + infinequality for some nonlinear elliptic equations involving exponential nonlinearities, J. Funct. Anal.115 (1993), 344–358.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    L. Caffarelli, B. Gidas and J. Spruck,Asymptotic symmetry and local behavior of semilinear equations with critical Sobolev growth, Comm. Pure Appl. Math.42 (1989), 271–297.zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    Sun-Yung A. Chang, M. Gursky and P. Yang,The scalar curvature equation on 2- and 3-spheres, Calc. Var. Partial Differential Equations1 (1993), 205–229.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    S. Chanillo and M. K.-H. Kiessling,Conformally invariant systems of nonlinear PDE of Liouville type, Geom. Funct. Anal.5 (1995), 924–947.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    C. C. Chen and C. S. Lin,Local behavior of singular positive solutions of semilinear elliptic equations with Sobolev exponent, Duke Math. J.78 (1995), 315–334.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    C. C. Chen and C. S. Lin,Estimates of the conformai scalar curvature equation via the method of moving planes, Comm. Pure Appl. Math.50 (1997), 971–1017.CrossRefMathSciNetGoogle Scholar
  17. [17]
    C. C. Chen and C. S. Lin,A sharp sup + infinequality for a nonlinear elliptic equation in2, Comm. Anal. Geom.6 (1998), 1–19.zbMATHMathSciNetGoogle Scholar
  18. [18]
    C. C. Chen and C. S. Lin,Estimates of the conformal scalar curvature equation via the method of moving planes II, J. Differential Geom.49 (1998), 115–178.zbMATHMathSciNetGoogle Scholar
  19. [19]
    C. C. Chen and C. S. Lin,On the asymptotics symmetry of singular solutions of the scalar curvature equations, Math. Ann.313 (1999), 229–245.zbMATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    C. C. Chen and C. S. Lin,A Harnack inequality and local asymptotic symmetry for singular solutions of nonlinear elliptic equations, preprint.Google Scholar
  21. [21]
    C. C. Chen and C. S. Lin, Prescribing scalar curvature on Sn, Part 1: Apriori estimates, J. Differential Geom.57 (2001), 67–171.zbMATHMathSciNetGoogle Scholar
  22. [22]
    W. Chen and C. Li,Classification of solutions of some nonlinear elliptic equations, Duke Math. J.63 (1991), 615–623.zbMATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    W. Chen and C. Li,A priori estimates for prescribing scalar curvature equations, Ann. of Math.145 (1997), 547–564.zbMATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    W. Chen and C. Li,Indefinite elliptic problems with critical exponents, inAdvances in Nonlinear Partial Differential Equations and Related Areas (Beijing, 1997), World Sci. Publ., River Edge, NJ, 1998, pp. 67–79.Google Scholar
  25. [25]
    M. Chipot, M. Chlebik, M. Fila and I. Shafrir,Existence of positive solutions of a semilinear elliptic equation in+n with a nonlinear boundary condition, J. Math. Anal. Appl.223 (1998), 429–471.zbMATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    M. Chipot, I. Shafrir and M. Fila,On the solutions to some elliptic equations with nonlinear Neumann boundary conditions, Adv. Differential Equations1 (1996), 91–110.zbMATHMathSciNetGoogle Scholar
  27. [27]
    K. S. Chou and T. Y. H. Wan,Asymptotic radial symmetry for solutions of δu+ eu = 0in a punctured disc, Pacific J. Math.163 (1994), 269–276.zbMATHMathSciNetGoogle Scholar
  28. [28]
    J. F. Escobar,Uniqueness theorems on conformai deformation of metric, Sobolev inequalities, and an eigenvalue estimate, Comm. Pure Appl. Math.43 (1990), 857–883.zbMATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    N. Ghoussoub, C. Gui and M. Zhu,On a singularly perturbed Neumann problem with critical exponent, Comm. Partial Differential Equations26 (2001), 1929–1946.zbMATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    B. Gidas, W. M. Ni and L. Nirenberg,Symmetry and related properties via the maximum principle, Comm. Math. Phys.68 (1979), 209–243.zbMATHCrossRefMathSciNetGoogle Scholar
  31. [31]
    B. Gidas, W. M. Ni and L. Nirenberg,Symmetry of positive solutions of nonlinear elliptic equations inn, Math. Anal. Appl.7A (1981), 369–402.MathSciNetGoogle Scholar
  32. [32]
    B. Gidas and J. Spruck,Global and local behavior of positive solutions of nonlinear elliptic equations, Comm. Pure Appl. Math.34 (1981), 525–598.zbMATHCrossRefMathSciNetGoogle Scholar
  33. [33]
    C. Gui and C. S. Lin,Estimates for boundary-bubbling solutions to an elliptic Neumann problem, J. Reine Angew. Math.546 (2002), 201–235.zbMATHMathSciNetGoogle Scholar
  34. [34]
    Z. C. Han and Y. Y. Li,The Yamabe problem on manifolds with boundaries: Existence and compactness results, Duke Math. J.99 (1999), 489–542.zbMATHCrossRefMathSciNetGoogle Scholar
  35. [35]
    B. Hu,Nonexistence of a positive solution of the Laplace equation with a nonlinear boundary condition. Differential Integral Equations7 (1994), 301–313.zbMATHMathSciNetGoogle Scholar
  36. [36]
    B. Hu and H.-M. Yin,The profile near blowup time for solution of the heat equation with a nonlinear boundary condition, Trans. Amer. Math. Soc.346 (1994), 117–135.zbMATHCrossRefMathSciNetGoogle Scholar
  37. [37]
    C. Li,Local asymptotic symmetry of singular solutions to nonlinear elliptic equations, Invent. Math.123 (1996), 221–231.zbMATHMathSciNetGoogle Scholar
  38. [38]
    Y. Y. Li,Prescribing scalar curvature on S n and related problems, Part I, J. Differential Equations120 (1995), 319–410.zbMATHCrossRefMathSciNetGoogle Scholar
  39. [39]
    Y. Y. Li,The Nirenberg problem in a domain with boundary, Topol. Methods Nonlinear Anal.6 (1995), 309–329.zbMATHMathSciNetGoogle Scholar
  40. [40]
    Y. Y. Li,Prescribing scalar curvature on S n and related problems, Part II: Existence and compactness, Comm. Pure Appl. Math.49 (1996), 541–597.zbMATHCrossRefMathSciNetGoogle Scholar
  41. [41]
    Y. Y. Li,A Harnack type inequality: the method of moving planes, Comm. Math. Phys.200 (1999), 421–444.zbMATHCrossRefMathSciNetGoogle Scholar
  42. [42]
    Y. Y. Li and M. Zhu,Uniqueness theorems through the method of moving spheres, Duke Math. J.80 (1995), 383–417.zbMATHCrossRefMathSciNetGoogle Scholar
  43. [43]
    Y. Y. Li and M. Zhu,Sharp Sobolev trace inequalities on Riemannian manifolds with boundaries, Comm. Pure Appl. Math.50 (1997), 449–487.zbMATHCrossRefMathSciNetGoogle Scholar
  44. [44]
    Y. Y. Li and M. Zhu,Sharp Sobolev inequalities involving boundary terms, Geom. Funct. Anal.8 (1998), 59–87.zbMATHCrossRefMathSciNetGoogle Scholar
  45. [45]
    Y. Y. Li and M. Zhu,Yamabe type equations on three-dimensional Riemannian manifolds, Comm. Contemp. Math.1 (1999), 1–50.CrossRefMathSciNetGoogle Scholar
  46. [46]
    C. S. Lin,Estimates of the scalar curvature equation via the method of moving planes. III, Comm. Pure Appl. Math.53 (2000), 611–646.zbMATHCrossRefMathSciNetGoogle Scholar
  47. [47]
    C. S. Lin,Locating the peaks of solutions via the maximum principle, I: the Neumann problem, Comm. Pure Appl. Math.54 (2001), 1065–1095.zbMATHCrossRefMathSciNetGoogle Scholar
  48. [48]
    Y. Lou and M. Zhu,Classifications of nonnegative solutions to some elliptic problems, Differential Integral Equations12 (1999), 601–612.zbMATHMathSciNetGoogle Scholar
  49. [49]
    M. Obata,The conjecture on conformal transformations of Riemannian manifolds, J. Differential Geom.6 (1970), 247–258.MathSciNetGoogle Scholar
  50. [50]
    B. Ou,Positive harmonic functions on the upper half space satisfying a nonlinear boundary condition, Differential Integral Equations9 (1996), 1157–1164.zbMATHMathSciNetGoogle Scholar
  51. [51]
    B. Ou,A uniqueness theorem for harmonic functions on the upper-half plane, Conform. Geom. Dynam.4 (2000), 120–125 (electronic).zbMATHCrossRefMathSciNetGoogle Scholar
  52. [52]
    R. Schoen, Courses at Stanford University, 1988, and New York University, 1989.Google Scholar
  53. [53]
    R. Schoen and D. Zhang,Prescribed scalar curvature on the n-sphere, Calc. Var. Partial Differential Equations4 (1996), 1–25.zbMATHMathSciNetCrossRefGoogle Scholar
  54. [54]
    J. Serrin,A symmetry problem in potential theory, Arch. Rational Mech. Anal.43 (1971), 304–318.zbMATHCrossRefMathSciNetGoogle Scholar
  55. [55]
    L. Zhang,Classification of conformal metrics on ℝ+2with constant Gauss curvature and geodesic curvature on the boundary under various integral finiteness assumptions, Calc. Var. Partial Differential Equations, to appear.Google Scholar
  56. [56]
    L. Zhang,On Yamabe type equations with prescribed scalar curvature and boundary mean curvature, preprint.Google Scholar
  57. [57]
    M. Zhu,Uniqueness results through a priori estimates, I. A three-dimensional Neumann problem, J. Differential Equations154 (1999), 284–317.zbMATHCrossRefMathSciNetGoogle Scholar
  58. [58]
    M. Zhu,Uniqueness results through a priori estimates, II. Dirichlet problem, J. Math. Anal. Appl.248 (2000), 156–172.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2003

Authors and Affiliations

  • YanYan Li
    • 1
  • Lei Zhang
    • 1
  1. 1.Department of MathematicsRutgers UniversityPiscatawayUSA

Personalised recommendations